Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 307, NWS Goodland, KS

July 12, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2016, 8:43 PM MDT for Yuma County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 8:43 PM MDT (02:43 UTC)
Expired
Jul 12, 2016, 9:19 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3309 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KGLD 130243
SVRGLD
COC125-130330-
/O.NEW.KGLD.SV.W.0307.160713T0243Z-160713T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 930 PM MDT

* AT 843 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES
  NORTHEAST OF COPE...OR 21 MILES SOUTHEAST OF YUMA...MOVING EAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  IDALIA...VERNON AND HEARTSTRONG. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 215 AND 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3974 10267 3995 10266 4002 10216 3967 10223
TIME...MOT...LOC 0243Z 269DEG 28KT 3984 10256 

HAIL...1.25IN
WIND...60MPH
 
$$

JRM
4 follow-up statements
297 
WWUS53 KGLD 130250
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE JUL 12 2016

COC125-130330-
/O.CON.KGLD.SV.W.0307.000000T0000Z-160713T0330Z/
YUMA CO-
850 PM MDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHERN YUMA COUNTY...

AT 850 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
ECKLEY...OR 21 MILES SOUTHEAST OF YUMA...MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
IDALIA...VERNON AND HEARTSTRONG. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 215 AND 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3974 10267 3995 10266 4002 10216 3967 10223
TIME...MOT...LOC 0250Z 267DEG 28KT 3985 10253 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
980 
WWUS53 KGLD 130258
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT TUE JUL 12 2016

COC125-130330-
/O.CON.KGLD.SV.W.0307.000000T0000Z-160713T0330Z/
YUMA CO-
858 PM MDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...

AT 858 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF
ECKLEY...OR 19 MILES SOUTHWEST OF WRAY...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
VERNON AND HEARTSTRONG. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 218 AND 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3976 10255 3995 10261 4002 10216 3971 10222
TIME...MOT...LOC 0258Z 267DEG 28KT 3985 10245 

HAIL...1.50IN
WIND...70MPH
 
$$

JRM
719 
WWUS53 KGLD 130305
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT TUE JUL 12 2016

COC125-130330-
/O.CON.KGLD.SV.W.0307.000000T0000Z-160713T0330Z/
YUMA CO-
905 PM MDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHEASTERN YUMA COUNTY...

AT 905 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF WRAY...MOVING EAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
VERNON.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 218 AND 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3976 10250 3997 10248 4002 10216 3972 10222
TIME...MOT...LOC 0305Z 267DEG 28KT 3985 10238 

HAIL...1.00IN
WIND...70MPH
 
$$

JRM
850 
WWUS53 KGLD 130319
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT TUE JUL 12 2016

COC125-130328-
/O.CAN.KGLD.SV.W.0307.000000T0000Z-160713T0330Z/
YUMA CO-
919 PM MDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3976 10250 3997 10248 4002 10216 3972 10222
TIME...MOT...LOC 0315Z 269DEG 28KT 3985 10224 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:10 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 5:10 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
510 PM MDT TUE JUL 12 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 141 PM MDT Tue Jul 12 2016

Dry conditions will prevail this afternoon with increasing
cloudiness this afternoon and evening in advance of a fast moving
short wave followed by a warm front. Short term guidance has come
into better agreement at midday as the HRRR and RAP have
increasingly moved toward the NAM12 and SREF solutions. The ARW and
NMM models however, have backed off on precip chances. Overall, I
increased PoPs across the CWA in response to the model guidance
coming into better agreement. The environment will become
increasingly favorable for thunderstorms around or after 00Z in
eastern Colorado, spreading eastward into northwest Kansas as we
head through the evening and overnight. CAPE values will increase
through the afternoon to near 2100 J/Kg as the warm front approaches
with bulk shear at 30kt to 50kt (RAP), and DCAPE in the 400 J/Kg to
1000 J/Kg range. There is a marginal risk of severe thunderstorms
that could include large hail and damaging wind gusts.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 150 PM MDT Tue Jul 12 2016

Low chances for thunderstorms will continue Wednesday night and
Thursday morning in the wake of an earlier cold frontal passage.
Favorable low level upslope combined with weak shortwave trough
aloft will result in limited coverage during those time
periods...but increasing Thursday afternoon and evening with
destabilization. Moderate to strong instability is forecast with
deep layer shear of 40-50kts...an environment conducive to
supercells. Only negative is lack of well-defined synoptic scale
forcing which may limit overall coverage of storms. The wet
pattern continues into Friday with the upper flow becoming more
northwest and possible embedded shortwave trough providing lift.
Afternoon instability not as impressive as Thursday...only
moderate values are forecast...although deep layer shear remains
around 40kts. Severe storms will be possible once again.
Temperatures will be above normal on Wednesday...then below normal
on Thursday and Friday.

Upper ridge will begin to strengthen over the weekend. Other than
some isolated storms Saturday afternoon developing on the higher
terrain of eastern Colorado a hot and dry period will begin for
the region. This will continue through at least Tuesday.
Temperatures will return to the upper 90s/lower 100s by the
beginning of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM MDT Tue Jul 12 2016

For KGLD and KMCK...vfr conditions expected through the period. A
weather disturbance will interact with a frontal boundary to
produce a slight chance for thunderstorms to both KGLD and KMCK in
the 03z-10z and 07z-11z timeframes respectively this evening
through overnight. As the storms develop and short term model
guidance comes in further refinements will be made. For the
daylight hours Wednesday little if any clouds expected. Winds
begin the period from the southeast around 10kts becoming light
and variable in the 07z-13z timeframe. From 14z through the rest
of the taf period winds shift to the northwest then north and
northeast at speeds around 10kts or so with some higher gusts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 12, 8:30 PM MDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT TUE JUL 12 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
830 PM MDT TUE JUL 12 2016 /930 PM CDT TUE JUL 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS MUCH OF THE AREA AS A WARM FRONT MOVES ACROSS THE AREA. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN UNSETTLED PATTERN WILL BE IN PLACE WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS
POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, Jul 12, 7:26 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT TUE JUL 12 2016

COZ090-130145-
YUMA COUNTY CO-
726 PM MDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
745 PM MDT...

AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF YUMA...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN YUMA
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4020 10224 4010 10269 4027 10278 4044 10239
      4044 10236
TIME...MOT...LOC 0126Z 247DEG 44KT 4022 10264

JRM
Special weather statement, Jul 12, 7:53 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT TUE JUL 12 2016

COZ090-130215-
YUMA COUNTY CO-
753 PM MDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
815 PM MDT...

AT 753 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF COPE...OR 21 MILES SOUTH OF YUMA...MOVING EAST AT 35
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABARR.

LAT...LON 3996 10280 4003 10263 3971 10252 3972 10280
TIME...MOT...LOC 0153Z 251DEG 30KT 3983 10285

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:26 PM MDTSpecial Weather StatementGLDYuma19 min
Jul 12, 7:53 PM MDTSpecial Weather StatementGLDYuma22 min
Jul 12, 8:03 PM MDTSevere Thunderstorm WarningGLDYuma42 min
Jul 12, 9:23 PM MDTSpecial Weather StatementGLDYuma22 min
Jul 12, 10:29 PM MDTSpecial Weather StatementGLDYuma16 min
Jul 12, 10:56 PM MDTSpecial Weather StatementGLDYuma19 min
Jul 12, 11:16 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Jul 12, 11:46 PM MDTSevere Thunderstorm WarningGLDYuma25 min
Jul 12, 11:53 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Jul 13, 12:12 AM MDTFlash Flood WarningGLDYuma5 hr
Jul 13, 12:44 AM MDTSevere Thunderstorm WarningGLDYuma61 min
Jul 13, 1:45 AM MDTSevere Thunderstorm WarningGLDYuma60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.